Fentanyl-related deaths continue to climb, local authorities warn of dangers
By Shavonne Walker
SALISBURY — The Salisbury Police Department has issued a warning to the public about the dangers of fentanyl. Officials say they have responded to a number of overdose calls in the past several months with some resulting in death.
Police suspect that most of these cases were overdoses of heroin laced with fentanyl.
The Drug Enforcement Agency has sent numerous warnings to the public and law enforcement about the epidemic and the rise in death associated with heroin and fentanyl across the country, city officials said.
Fentanyl is regularly prescribed for pain relief. It comes in the form of a patch, pill or liquid that is typically injected by medical professionals.
“It’s a very powerful and effective painkiller when used appropriately,” said Rowan County EMS Division Chief Lennie Cooper.
It’s also used as a recreational drug on its own and sometimes in conjunction with heroin to increase the potency. Fentanyl is as much as 50 times more potent than heroin and is dangerous to anyone who may come in contact with it. An amount the size of a grain of salt can be deadly.
Fentanyl has led to a number of overdose deaths locally and across the state.
Many drug addicts may have no knowledge that fentanyl has been added to heroin or they underestimate the potency and, as a result, they overdose.
In 2016, there were 16 fentanyl-related deaths in Rowan County — or from drugs that resemble fentanyl — and 479 such deaths in the state, according to a report from the Office of the Chief Medical Examiner.
That office investigates suspicious, violent, unexpected and sudden deaths in North Carolina, which includes those suspected to be drug-related. The office collects data from autopsy reports, death certificates, investigation reports and toxicology reports.
In 2016, there were 15 heroin-related deaths in Rowan County and 521 statewide.
From 2010 to 2016, there was an increase of 343.5 percent of deaths involving fentanyl or a drug that mimics fentanyl. Deaths involving fentanyl increased by 45.2 percent from 2014 to 2015 and by 98.8 percent from 2015 to 2016.
From 2010 to 2016, there was an increase of 1084.1 percent of deaths involving heroin. Deaths involving heroin increased by 43 percent from 2014 to 2015 and by 30.6 percent from 2015 to 2016.
Some of the accidental deaths by fentanyl happen with carfentanyl, which is an elephant tranquilizer, Cooper said.
Some people cut heroin with carfentanyl, which is 100 times more potent than fentanyl.
“There is a significant difference in the amount required to get the desired effect,” Cooper said.
The Salisbury Police Department is asking for the public’s assistance in working with family members to get help with drug addiction. Anyone who knows where heroin or fentanyl is being sold or have related information should call Sgt. Mike Colvin of the Salisbury Police Narcotics Unit at 704-638-2147.
By Josh Bergeron firstname.lastname@example.org SALISBURY — State Sen. Andrew Brock, R-34, plans to resign his seat in the N.C. General... read more